I have a question to those of us using Lupron

Posted by dpcarriere @dpcarriere, May 26 7:53pm

I was at Mayo Scottsdale today discussing my situation with a Radiation Oncology PA. I told her of my extremities pain caused by, in my opinion and 1 year experience, the use of Lupron. She told me that, according to Mayo data, I was only part of an 11% group complaining of pain due to Lupron usage. I question the accuracy of that data and so I ask for a response. The question being are only 11% of us experiencing extremities pain due to the use of Lupron?? Another way to pose the question. Could it be that Mayo is only aware of 11% of Lupron induced pain? Has someone asked 100 of us and received only an 11% positive response?

I might pose this question. If you are using Lupron are you experiencing pain in your arms and legs?? How many "no" answers are there among us??

This is an important question as 11% is not that significant a data response.

Interested in more discussions like this? Go to the Prostate Cancer group.

Great question. I have been on Lupron for almost one year. The pain in my legs is getting unbearable. I am going to stop the shots. Before taking the Lupron i was able to walk 5 to 7 miles a day without any pain. Most of the time it was on the beach to give my legs a extra workout. Now I am lucky if I can walk half that on a good day. My urologist doesn't want to acknowledge this. In his report he NEVER puts this in there. He also never put in there when I had a rash that started after the first shot and got worse after the second one. Even when i went to dermatologist they said it was probably from the shot. Again he never put it in the report. It makes me wonder as to the reason for this. I have drawn my own conclusion. Wishing you the best.

REPLY

I did 18 months of Lupron

Side affects I experienced:

Hot flashes
Testicle and penis shrinkage
Joint and muscle stiffness
Mild fatigue

Throughout the 18 months I continued with my regular exercise program – riding my bike, swimming, elliptical,, walking, lifting weights, playing basketball.

Kevin

REPLY

I have been on Lupron/Eligard for 3.25 years. I have not experienced pain in my extremities.

REPLY

No pain. I’ve been on Lupron more than 6 years.

REPLY

When I started Lupron (4 month shot), my neurologist did acknowledge that my osteoarthritis in my right knee would "get worse." After the second month, my right knee was swollen 24/7, stiff, and limited my walking. I now need a cane to get around. I told my oncologist I did not want another shot of Lupron.
If I may ask other Lupron patients, what dictates how long you continue on the Lupron therapy? Some patients are "one (shot) and done" while other patients continue on Lupron for years.

REPLY

I have been on either Lupron or Eligard for over 9 years but have never experienced pain from them. The worst impact is lack of endurance which has been significant, but no pain.

REPLY

I thought I might insert a list of related Lupron discussions for current and future members looking for the great insights that members in the Prostate Cancer group have shared over time.

– Length of Lupron effects after treatment concludes https://connect.mayoclinic.org/discussion/length-of-lupton-effects-after-treatment-concludes/
– Lupron yeah or Lupron nay that is the question https://connect.mayoclinic.org/discussion/lupron-yeah-or-lupron-nay-that-is-the-question/
– Can Lupron dosage be lowered to cut down on side effects? https://connect.mayoclinic.org/discussion/lupron-2/

REPLY
@upnort

When I started Lupron (4 month shot), my neurologist did acknowledge that my osteoarthritis in my right knee would "get worse." After the second month, my right knee was swollen 24/7, stiff, and limited my walking. I now need a cane to get around. I told my oncologist I did not want another shot of Lupron.
If I may ask other Lupron patients, what dictates how long you continue on the Lupron therapy? Some patients are "one (shot) and done" while other patients continue on Lupron for years.

Jump to this post

I don't think there is anything set in stone. It seems like they go for the longer duration to be on the safe side. But quality of life has to come into play and ultimately, we have to be our own judge of that. My urologist gave me one time fame to stay on Lupron and my radiologist suggested different. I went with what I thought would give me my best chance to have quality of life Best of luck

REPLY
@upnort

When I started Lupron (4 month shot), my neurologist did acknowledge that my osteoarthritis in my right knee would "get worse." After the second month, my right knee was swollen 24/7, stiff, and limited my walking. I now need a cane to get around. I told my oncologist I did not want another shot of Lupron.
If I may ask other Lupron patients, what dictates how long you continue on the Lupron therapy? Some patients are "one (shot) and done" while other patients continue on Lupron for years.

Jump to this post

Given the heterogeneous nature of PCa, there is a Loy of clinical data and personal choice that goes into a decision on if and how long one is on Lupron. In my case, we used triplet therapy, chemotherapy, radiation and a planned 24 months of ADT. We stopped the Lupron after 18 months given my response to the triplet therapy. There were studies pointing to 18 months as being just as effective as 36. The key I think is if the clinical data and your personal preferences support stopping treatment after a specific period and response, you must actively monitor through labs and consults with your medical team and have decision criteria about what constitutes a reason to go back on treatment and a decision point when to do so. For me, that criteria involves labs every 2-4 months, three or more PSA results that showed a continuous rise, PSA above .5, imaging that showed recurrence and then a decision to treat and with what, for how long…I am not a fan of "indefinite…! This chart shows my clinical history, it's been four years off treatment, I have actively monitored my PSA and seen my urologist, haven't met our decision criteria to resume treatment.

REPLY
@32fl

Great question. I have been on Lupron for almost one year. The pain in my legs is getting unbearable. I am going to stop the shots. Before taking the Lupron i was able to walk 5 to 7 miles a day without any pain. Most of the time it was on the beach to give my legs a extra workout. Now I am lucky if I can walk half that on a good day. My urologist doesn't want to acknowledge this. In his report he NEVER puts this in there. He also never put in there when I had a rash that started after the first shot and got worse after the second one. Even when i went to dermatologist they said it was probably from the shot. Again he never put it in the report. It makes me wonder as to the reason for this. I have drawn my own conclusion. Wishing you the best.

Jump to this post

Get a new urologist. Best wishes.

REPLY

I did 2 years of Lupron injections with no pain. Hot flashes and fatigue were my only side effects.

REPLY

I took Lupron for 25 months. About two-thirds of the way through that I told the urologist I was thinking of quitting Lupron because my legs were so weak. I have always been very athletic, running, walking and golfing. I had no energy in my legs at all. Every step was a strain. He would not let me quit. That was about three years ago and I still have tremendous weakness in my legs. My energy never returned. If I could do it again I would seek an alternative to Lupron.

REPLY
Please sign in or register to post a reply.
  Request Appointment